South Dakota, 2014

Flash Flooding in South Dakota, June 27 to 28, 2014

June 27 to 28, 2014 · NWS UNR · 2 events in 1 county or zone

Slow moving thunderstorms produced two to five inches of rain. Runoff from the heavy rain caused flash flooding over portions of Perkins County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Slow moving thunderstorms produced two to five inches of rain. Runoff from the heavy rain caused flash flooding over portions of Perkins County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 27, 7:53 PM MST, 22 minutes earlier.

Area forecast discussion, Jun 27, 7:53 PM MST, 22 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
853 PM MDT FRI JUN 27 2014

.UPDATE...
ISSUED AT 852 PM MDT FRI JUN 27 2014

COMPLEX OF THUNDERSTORMS CONTINUES TO MOVE NORTHEAST ACROSS EASTERN
PORTIONS OF THE CWA AS UPPER TROF PIVOTS THROUGH THE AREA. ANOTHER
BOWED LINE OF STORMS IS MOVING QUICKLY ACROSS NORTH CENTRAL NEB
AND WILL MOVE INTO SOUTH CENTRAL SD WITHIN THE NEXT HOUR. THE
THREAT FOR SEVERE STORMS WILL GRADUALLY DIMINISH OVER FAR
NORTHERN AND EASTERN PORTIONS OF THE CWA OVER THE NEXT HOUR OR
TWO...WITH THE GREATEST RISK TOWARD CENTRAL SD.

SLOW MOVING THUNDERSTORMS HAVE PRODUCED A LOT OF RAIN ACROSS
PORTIONS OF NORTHWESTERN SD...ESPECIALLY OVER PERKINS CO. FLASH
FLOOD WARNINGS ARE IN EFFECT FOR NORTHEASTERN AND SOUTHERN
PORTIONS OF PERKINS COUNTY...WHERE 2 TO 4 INCHES OF RAIN HAS BEEN
ESTIMATED BY RADAR. ANOTHER INCH OR MORE OF RAINFALL IS POSSIBLE
ACROSS THE AREA THROUGH THE REST OF THE EVENING.

HAVE UPDATED TO REMOVE THE FLASH FLOOD WATCH FROM NORTHEAST WY AND
SOUTHWESTERN SD...WHILE ALSO CANCELLING THE SEVERE THUNDERSTORM
WATCH FOR MUCH OF FAR WESTERN SD. THERE IS ANOTHER UPPER LEVEL
WAVE ROTATING THROUGH THE TROF...WITH SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NORTH CENTRAL INTO EASTERN WY. WILL KEEP
CHANCES FOR PCPN LINGERING THROUGH THE NIGHT FOR MOST AREAS.

&&

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 149 PM MDT FRI JUN 27 2014

WATER VAPOR IMAGERY SHOWS AN UPPER TROUGH ACROSS THE NRN TO CNTRL
ROCKIES AREA WITH SEVERAL WAVES ALONG THE MAIN AXIS OVER WY TO THE
CNTRL HIGH PLAINS. SURFACE ANALYSIS SHOWS LOW PRESSURE ACROSS THE
WRN DAKOTAS. OBS SHOW A SLOW MOVING COLD FRONT STATIONED NEAR THE
SD/WY BORDER...WITH 10+ DEGREE TEMP DIFFERENCE FROM NE WY TO WRN SD.

LARGE SCALE ASCENT WILL CONTINUE TO INCREASE THIS AFTERNOON AS UPPER
FORCING SLIDES NORTHWARD WITH THE NEXT WAVE. KUDX RADAR SHOWING
SHOWERS/STORMS BEGINNING TO INCREASE IN COVERAGE AT THIS TIME.
STRONGEST CAPE WILL BE STRONGEST ACROSS CNTRL SD AT 1500
J/KG...OTHERWISE WEAK CAPE ACROSS NE WY WILL HINDER ANY SIGNIFICANTLY
STRONG UPDRAFTS AND LIMIT HAIL POTENTIAL. NAM KEEPS DCAPE WEAK OVER
MUCH OF THE CWA...BUT LATEST RAP DOES BRING SOME HIGHER DCAPE TO WRN
SD SUGGESTING A POTENTIAL FOR STRONG WINDS ALONG WITH HAIL. HEAVY
RAIN/FLOODING THREAT CONTINUES THROUGH THE EVNG WITH AMPLE MOISTURE
AND AN ALREADY SATURATED GROUND FROM RECENT HEAVY RAINS. WILL KEEP
THE FLASH FLOOD WATCH GOING.

CYCLONIC FLOW WILL CONTINUE SATURDAY WITH A SERIES OF WAVES CROSSING
THE REGION. DRIER POST FRONTAL AIRMASS WILL KEEP INSTABILITY WEAK
ACROSS THE CWA...BUT ENOUGH FOR SOME SHOWERS/STORMS TO POP UP
ESPECIALLY TOWARD THE AFTERNOON. SO WILL CONTINUE LOW CHANCE POPS
THROUGH THE DAY. SHOWERS WILL MOSTLY DISSIPATE BY EVENING. TEMPS
WILL BE NEAR AVERAGE SATURDAY.

&&

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 149 PM MDT FRI JUN 27 2014

DRIER WX WILL BEGIN WORKING INTO THE REGION ON SUNDAY AS THE UPPER
LEVEL TROF PUSHES TO OUR EAST. AN UPPER LEVEL RIDGE WILL THEN BUILD
IN BEHIND IT FROM WESTERN NORTH AMERICA...MOVING INTO THE PLAINS
STATES THROUGH NEXT WEEK. MAINLY DRY WEATHER IS EXPECTED WITH SLOWLY
WARMING TEMPERATURES...WITH ABOVE AVERAGE READINGS POSSIBLE BY THE
END OF THE WEEK. THERE COULD BE A FEW DISTURBANCES THAT MOVE THROUGH
THE RIDGE AND BRING A THUNDERSTORM OR TWO LATER IN THE WEEK...BUT
MOST AREAS SHOULD REMAIN DRY.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING
ISSUED AT 535 PM MDT FRI JUN 27 2014

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
THE EVENING ACROSS MUCH OF NORTHEAST WY AND WESTERN SD...THEN PUSH
EASTWARD INTO CENTRAL SD BY LATE EVENING. SOME STORMS WILL BE
SEVERE ACROSS WESTERN SD WITH LARGE HAIL AND STRONG WIND
GUSTS...ALONG WITH HEAVY RAINFALL. SOME AREAS OF MVFR CIGS COULD
DEVELOP LATE TONIGHT AND EARLY SATURDAY...ESPECIALLY OVER THE BLACK
HILLS...AS WELL AS NORTHERN AND EASTERN PORTIONS OF THE CWA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR SDZ001-002-
     012>014-031-032-042>044-073.

WY...NONE.
&&

UPDATE...26
SHORT TERM...13
LONG TERM...JOHNSON
AVIATION...26
Hazardous weather outlook, Jun 27, 3:52 AM MST, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
452 AM MDT FRI JUN 27 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
452 AM MDT (552 AM CDT) FRI JUN 27 2014

...FLASH FLOOD WATCH THROUGH THIS EVENING FOR PARTS OF
   NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS WESTERN
SOUTH DAKOTA TODAY...ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN
THREAT. IN ADDITION...HEAVY RAINS ARE POSSIBLE...WHICH MAY PRODUCE
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR SATURDAY AND SUNDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 27, 6:50 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
750 PM MDT FRI JUN 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     3 NE CREIGHTON          44.28N 102.17W
06/27/2014  E60 MPH          PENNINGTON         SD   TRAINED SPOTTER

&&

ME
Local storm report, Jun 27, 7:10 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
810 PM MDT FRI JUN 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     7 E CREIGHTON           44.24N 102.06W
06/27/2014  E65 MPH          PENNINGTON         SD   TRAINED SPOTTER

&&

KCLARK
Special weather statement, Jun 27, 7:59 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
859 PM MDT FRI JUN 27 2014

SDZ014-032-280330-
HAAKON SD-ZIEBACH SD-
859 PM MDT FRI JUN 27 2014

...LINE OF STRONG THUNDERSTORMS OVER SOUTHEASTERN ZIEBACH AND
NORTHEASTERN HAAKON COUNTIES...

AT 856 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF
DUPREE TO HAYES...AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
MAINLY RURAL AREAS OF EASTERN ZIEBACH AND NORTHEASTERN HAAKON
COUNTIES...NORTHEAST OF KIRLEY AND CHERRY CREEK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4506 10149 4500 10149 4500 10114 4499 10112
      4422 10115 4418 10119 4479 10178
TIME...MOT...LOC 0258Z 215DEG 32KT 4489 10159 4433 10107

JC
Local storm report, Jun 27, 8:02 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
902 PM MDT FRI JUN 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HEAVY RAIN       7 WSW BRIDGER           44.50N 102.03W
06/27/2014  M1.70 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

KCLARK
Local storm report, Jun 27, 8:03 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
903 PM MDT FRI JUN 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 W NEMO                44.19N 103.56W
06/27/2014  M1.25 INCH       LAWRENCE           SD   PUBLIC

0405 PM     TSTM WND GST     3 E TILFORD             44.30N 103.37W
06/27/2014  E60.00 MPH       MEADE              SD   PUBLIC

0420 PM     TSTM WND GST     9 ENE TILFORD           44.36N 103.27W
06/27/2014  E70.00 MPH       MEADE              SD   PUBLIC

0420 PM     HAIL             9 ENE TILFORD           44.36N 103.27W
06/27/2014  E1.00 INCH       MEADE              SD   PUBLIC

0440 PM     HAIL             EDGEMONT                43.30N 103.83W
06/27/2014  E1.00 INCH       FALL RIVER         SD   CO-OP OBSERVER

0505 PM     HAIL             EDGEMONT                43.30N 103.83W
06/27/2014  M1.25 INCH       FALL RIVER         SD   TRAINED SPOTTER

0630 PM     HEAVY RAIN       5 SSE DOWNTOWN STURGIS  44.34N 103.48W
06/27/2014  M1.80 INCH       MEADE              SD   TRAINED SPOTTER

0630 PM     HEAVY RAIN       5 SSE DOWNTOWN STURGIS  44.34N 103.48W
06/27/2014  M1.80 INCH       MEADE              SD   TRAINED SPOTTER

            FELL FROM 1600-1830

0650 PM     HEAVY RAIN       TILFORD                 44.30N 103.43W
06/27/2014  M1.38 INCH       MEADE              SD   TRAINED SPOTTER

0725 PM     HEAVY RAIN       11 SSE PRAIRIE CITY     45.38N 102.73W
06/27/2014  E3.00 INCH       PERKINS            SD   PUBLIC

0750 PM     TSTM WND GST     7 E CREIGHTON           44.24N 102.06W
06/27/2014  E65.00 MPH       PENNINGTON         SD   TRAINED SPOTTER

0750 PM     TSTM WND GST     3 NE CREIGHTON          44.28N 102.17W
06/27/2014  E60.00 MPH       PENNINGTON         SD   TRAINED SPOTTER

0855 PM     HEAVY RAIN       7 WSW BRIDGER           44.50N 102.03W
06/27/2014  M1.70 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

KCLARK
Special weather statement, Jun 27, 8:09 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
909 PM MDT FRI JUN 27 2014

SDZ047-049-280345-
TODD SD-TRIPP SD-
1009 PM CDT FRI JUN 27 2014

...LINE OF STRONG THUNDERSTORMS MOVING INTO EASTERN TODD AND
SOUTHERN TRIPP COUNTIES...

AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
LITTLEBURG TO 6 MILES SOUTH OF BURTON TO 47 MILES SOUTHEAST OF
BURTON...AND MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LITTLEBURG...
  WEWELA...
  MILLBORO...
  KEYAPAHA...
  HIDDEN TIMBER...
  CLEARFIELD...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

&&

LAT...LON 4299 9954 4299 10056 4299 10072 4300 10073
      4337 10054 4321 9952 4300 9952
TIME...MOT...LOC 0308Z 205DEG 46KT 4302 10049 4285 9956
          4236 9910

JC

The radar

The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Perkins

When
June 27, 8:15 PM MST to June 28, 12:00 AM MST
Where
Perkins County, 6.29 mi N of Sorum to 5.06 mi SW of Zeona
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.540, -102.950

Runoff from heavy rain flooded Zeona Road and Prairie City Road.

Flash Flood, Perkins

When
June 27, 8:30 PM MST to 11:00 PM MST
Where
Perkins County, 4 mi NW of Shadehill to 2.07 mi SW of Shadehill
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.810, -102.240

Water flowed over roads in the Shadehill Reservoir State Recreation Area Campground and quickly flooded campsites.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527305, 527309.